Wyoming, 2020

Hail in Wyoming, July 20, 2020

July 20, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northeastern Weston County. The storm produced large hail north of Newcastle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northeastern Weston County. The storm produced large hail north of Newcastle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 1:13 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 20, 1:13 PM MST, 1 hour 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
213 PM MDT Mon Jul 20 2020

.DISCUSSION...(This Evening Through Monday)
Issued at 155 PM MDT Mon Jul 20 2020

Water vapor shows robust upper trof crossing the Northern Plains.
Morning/early afternoon convection that prompted warning across
northwest SD has pushed east and out of our cfwa, with outflow
boundary/front now pushing into southwest/south central SD.
Additional storms are firing from Weston County WY into the Black
Hills and southwest SD. Special 19Z raob still reveals very
unstable conditions with plenty of shear along and behind of the
outflow boundary/front.

Rest of this afternoon/evening, still expecting to see an uptick
in storms and severe potential from around the Black Hills through
southwest/south central SD. Storms should be less prominent
further north. Current watch looks good, although there is some
potential we may need extend the watch into the early evening
hours over south central SD. Most activity should be done by
mid/late evening.

Some diurnally driven activity expected Tuesday, mainly in our
southwestern zones, but the threats for severe storms is low.
Temps should be near average with northerly winds and relatively
low dewpoints.

Short wave ridge will cross the region on Wednesday into Thursday
for warmer temps back into the 90s on the plains, with a chance of
mainly afternoon/evening storms. Southwest flow aloft will
continue through the weekend for above average temps and daily
chances for storms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1137 AM MDT Mon Jul 20 2020

Strong to severe storms expected across western/central SD
through early evening before shifting east. Large hail and
damaging winds are expected with the severe storms. IFR conditions
expected in stronger storms. Mainly VFR conditions expected
across northeast WY, and outside of any storms over
western/central SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Johnson
Hazardous weather outlook, Jul 20, 2:54 AM MST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
354 AM MDT Mon Jul 20 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-211300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
354 AM MDT Mon Jul 20 2020 /454 AM CDT Mon Jul 20 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will continue through this morning, then intensify
in the afternoon. Some storms may be severe in the afternoon and
evening, with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated storms will be possible each day through the rest of the
week. A few storms may be strong or severe each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-211300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
354 AM MDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are expected this afternoon and early evening. A few
storms may be strong or severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated storms will be possible each day through the rest of the
week. A few storms may be strong or severe each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 20, 12:00 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     9 NE KIRLEY             44.62N 101.18W
07/20/2020  M62 MPH          HAAKON             SD   PUBLIC

&&

EVENT NUMBER UNR2002579

JC
Local storm report, Jul 20, 12:30 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HEAVY RAIN       9 WSW RED ELM           44.99N 101.96W
07/20/2020  M1.50 INCH       ZIEBACH            SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002580

ME
Special weather statement, Jul 20, 1:01 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
201 PM MDT Mon Jul 20 2020

SDZ026-028-202045-
Central Black Hills SD-Rapid City SD-
201 PM MDT Mon Jul 20 2020

...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Johnson Siding, or 10 miles west of Rapid City, moving southeast at 5
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Northwestern Rapid City, Johnson Siding, Hisega, Pactola Reservoir
and Sheridan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
west central South Dakota.

LAT...LON 4411 10356 4414 10342 4413 10332 4409 10323
      4396 10346
TIME...MOT...LOC 2001Z 304DEG 6KT 4409 10345

Sherburn
Local storm report, Jul 20, 1:34 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             4 NNW FAIRBURN          43.74N 103.25W
07/20/2020  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002581

ME
Local storm report, Jul 20, 1:35 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
07/20/2020  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

&&

CORRECTED LOCATION

EVENT NUMBER UNR2002581

ME
Local storm report, Jul 20, 1:46 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             7 SW RAPID CITY ARPT    43.98N 103.17W
07/20/2020  M1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

EVENT NUMBER UNR2002582

JC

The radar

The Rapid City radar (KUDX), 110 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
July 20, 2:20 PM MST
Where
Weston County, 4.56 mi SW of Four Corners
Measured
1 in hail
Reported by
Public
Coordinates
44.030, -104.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911661.